Alert archive / California / Wind Advisories in 2020

Wind Advisory 17, NWS San Diego, CA

July 19, 2020Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jul 19, 2020, 8:47 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jul 19, 2020, 2:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 8:47 AM PDT (15:47 UTC)
In effect from
Jul 19, 2020, 2:00 PM PDT
Expired
Jul 20, 2020, 6:00 AM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS76 KSGX 191547
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
847 AM PDT Sun Jul 19 2020

CAZ055-056-058-061-062-065-192100-
/O.NEW.KSGX.WI.Y.0017.200719T2100Z-200720T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, Banning, and Desert Hot Springs
847 AM PDT Sun Jul 19 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT
MONDAY...

* WHAT...West to northwest winds 20 to 35 mph, with gusts to 50 
  mph expected. Isolated gusts near 60 mph for wind prone 
  locations on desert slopes and near passes.

* WHERE...San Gorgonio Pass, Coachella Valley, San Diego County
  Deserts, mountains of San Diego and Riverside Counties, and San
  Bernardino County Mountains near San Gorgonio Pass and Morongo
  Valley.

* WHEN...From 2 PM this afternoon to 6 AM PDT Monday.

* IMPACTS...Dangerous driving conditions for high profile
  vehicles, especially on Interstates 10 and 8 in the typically
  affected areas. Gusty winds could blow around unsecured objects
  and blow down some tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rodriguez

For more information from the National Weather Service visit
http://weather.gov/sandiego
2 follow-up statements
860 
WWUS76 KSGX 192026
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
126 PM PDT Sun Jul 19 2020

CAZ055-056-058-061-062-065-200500-
/O.CON.KSGX.WI.Y.0017.200719T2100Z-200720T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, Banning, and Desert Hot Springs
126 PM PDT Sun Jul 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT MONDAY...

* WHAT...West winds 20 to 35 mph with gusts 45 to 50 mph expected.
  Isolated gusts near 60 mph for wind prone locations on desert
  slopes and near passes.

* WHERE...an Gorgonio Pass, Coachella Valley, San Diego County
  Deserts, mountains of San Diego and Riverside Counties, and San
  Bernardino County Mountains near San Gorgonio Pass and Morongo
  Valley.

* WHEN...Until 6 AM PDT Monday.

* IMPACTS...Dangerous driving conditions for high profile
  vehicles, especially on Interstates 10 and 8 in the typically
  affected areas. Gusty winds could blow around unsecured objects
  and blow down some tree limbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Rodriguez

For more information from the National Weather Service visit
http://weather.gov/sandiego
422 
WWUS76 KSGX 200422
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
922 PM PDT Sun Jul 19 2020

CAZ055-056-058-061-062-065-201300-
/O.CON.KSGX.WI.Y.0017.000000T0000Z-200720T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, Banning, and Desert Hot Springs
922 PM PDT Sun Jul 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT MONDAY...

* WHAT...West winds 15 to 25 mph with gusts to 50 mph. Isolated
  gusts near 60 mph for wind prone locations on desert slopes and
  near passes.

* WHERE...San Diego County Deserts, Coachella Valley, San 
  Gorgonio Pass Near Banning, Riverside County Mountains, San 
  Bernardino County Mountains and San Diego County Mountains.

* WHEN...Until 6 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Locally hazardous travel in high profile vehicles. Local  
  blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jul 19, 3:38 AM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 3:38 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
338 AM PDT Sun Jul 19 2020

.SYNOPSIS...
Our seasonally hot weather over Southern California will
gradually cool next week as a trough of low pressure develops
along the West Coast. The dry southwest flow aloft will keep the
weather fair, while onshore flow builds the marine layer farther
inland. Westerly winds will strengthen through the passes and
along the desert slopes early next week, moderating the heat
there as well.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Today will be the hottest day of the next 7 days, with
temperatures in the mid 90s to around 100 in the Inland Empire
and High Desert, and in the mid-110s in the Lower Deserts and
Coachella Valley.

Sprawling high pressure ridge over the southern half of the USA
will slowly get squashed to the east early through mid week as a
trough of low pressure develops over the west. This will usher in
a gradual cooling trend, especially for inland areas, as heights
decrease, and marine layer influence pushes further inland into
the valleys.

As pressure gradients increase, diurnally driven gusty onshore
winds will occur each afternoon and evening through mid week,
primarily through the mountain passes and along the desert slopes.
Winds will likely reach around 40 mph in these locations, but not
likely to trigger wind advisories at this time. The gusty onshore
winds combined with the dry airmass and fuels inland will
contribute to an enhanced wildfire risk.

Still some uncertainty with the forecast towards the end of the
week. The ECENS and deterministic GFS and EC are all indicating
the return flow of monsoonal moisture gets closer to SoCal by
Fri-Sun although the operational GFS and EC keep the troughy
pattern near the CA coast during this time which should keep the
deeper monsoonal moisture too far to the east into Arizona for
much if any impact to SoCal. We will continue to keep an eye on
the potential pattern change but right now it is looking like a
minimal threat for our area.

&&

.AVIATION...
190930Z...Coast/Valleys...Patchy low clouds with bases 800-1200 ft
MSL will continue to develop this morning and push into the western
valleys. Some patchy low clouds may reach KSNA for a brief period
between 11-15Z. Scatter out expected in the western valleys from 14-
15Z and along the coast from 16-17Z. Low clouds will redevelop after
05Z Monday, with slightly lower bases and similar inland extent.

Mountains/Deserts...Northwest winds will increase after 21Z in the
passes, desert mountain slopes, and in the deserts, with peak gusts
of 25-35 kts. Winds will diminish after 06Z Monday. Otherwise,
mostly clear with unrestricted visibility through this evening.

&&

.MARINE...
Northwest wind gusts may briefly exceed 20 kts in the outer waters
during the afternoons and evenings through Tuesday. Otherwise, no
hazardous marine weather is expected through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Brotherton
AVIATION/MARINE...Connolly

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.